Change of Meds Sotalol 160mg

Hi All,

My pacemaker issues are well documented on here so I won't go into details again. However, post implant I've been getting PVCs, some of which are severe and leave me feeling unwell for some time post event.

My question is about the new meds my consultant has prescribed. I was on Bisop 2.5mg but my consultant has changed to Sotalol 160mg to try and 'calm' everything down.

Two weeks in and I'm finding the side effects of the new drug really unpleasant. Headaches, tiredness, depression.

Before I talk to my consultant again I want to give Solatol a chance so I'm wondering does anyone here have experience with this medication and do the side effects wear off or become much less noticeable?


6 Comments

Sotalol is both an anti arrhythmic and rate control med in one

by Gemita - 2022-11-06 07:39:16

Paul, can I ask whether Sotolol is helping with the PVCs?  If it is, you might want to give it a little longer.  If no improvement has been noticed in your PVCs and your symptoms are difficult to tolerate, then I would tell your EP.

I was told that Sotalol acts as both an anti arrhythmic and a rate control medication and can be effective with ectopics like PVCs (premature ventricular contractions) and PACs (premature atrial contractions).  

I am on Bisoprolol and it is possible to increase this too to help calm ectopic beats.  How did Bisoprolol affect you?  Were you able to tolerate the medication better than Sotalol?  It would certainly be safer for you to increase the Bisoprolol to see whether that might help, with your doctor's agreement of course.  Sotalol can be very effective but it can cause many unwanted symptoms.  Is the 160 mg dose 2 x 80 mg per day?  Perhaps the dose is too high to start with?  

Have you had your electrolytes checked and are you well hydrated?  Dehydration and electrolyte disturbances can cause worsening ectopics.

Sotalol

by paulh - 2022-11-06 09:27:34

Hi Gemita,

Thank you for your reply, you helped me with some queries way back in 2020 too. I had no side effects with Bisop and the three 'discomforts' I mention about Solatol are the least of my troubles with the new drug. It is extremely unpleasant but on the plus side has calmed the PVCs somewhat.

2 x 80mg per day and yes he prescribed it for my arythmia, rate control, PVCs, you name it. I'll probably stick with it for another couple of weeks and see what the state of play is then.

 

Sotolol

by Julros - 2022-11-06 09:42:24

I have been on sotolol 80 mg twice a day for about 5 weeks for nonsustained ventricular tachycardia, and to quell afib. After taking it for 3 days I had to go into the clinic for a 12 lead ekg daily for 3 days, to look for dangerous changes. Nothing untoward was found. After 2 weeks I had a cardioversion that seems to be lasting, and less NSVT. 

And yes, I felt more tireness initially, but that did pass. I am also less anxious about the NSVT worsening and my ICD firing. 

Don't be too brave. Seek help if you need to

by Gemita - 2022-11-06 10:20:09

Paul, if you are feeling poorly, I would advise you to contact your doctor.  Sotalol, like all anti arrhythmic meds may need urgent review if you are having difficult symptoms.  Only you will know what you can tolerate?  Take care

Sotolol

by islandgirl - 2022-11-06 16:00:28

I've been on 160 mg am and pm for several years.  My dose has been cut to 160 mg pm and 120 mg am due to lengthening QT? wave?  When I dropped my dose I had to have an ECG soon after the dose change.  It's still elongated but EP feels it's at the upper limits.  

Hope it works for you.  I don't have a choice for meds with my heart problems.  

Sotalol

by AgentX86 - 2022-11-06 19:08:17

Sotalol is #3 on the antiarrhythmic hit parade (after ameoderone and tikosyn). These three, in reverse order, are also on the top of the toxicity list. Look up the side effects.  If your side-effects are on the list, talk to your doctor ASAP.  Depression is down on the list but I'd report it faster than ASAP. I've been on a drug (not sotalol) with that side effect (I now believe the advertisement disclaimer about suicidal thoughts!).

Sotalol is the reason I have a PM, though.  I was thinking about it for an AV ablation but tachy/Brady and pauses  caused by sotalol (according to my EP) made the "thinking" part moot.

You know you're wired when...

You prefer rechargeable batteries.

Member Quotes

I had a pacemaker since 2002 and ever since then my life has been a total blessing.